She Beat Breast Cancer Just to Find Out the Treatment Gave Her Heart Failure

Chemotherapy helped get rid of Sandy Glorioso's breast cancer, but it weakened her heart to the point that she needed a transplant.

Most Popular

When Sandy Glorioso felt a pea-sized lump in her left breast 25 years ago, she knew something was wrong, and she was right: She had stage III breast cancer. Fortunately, after removing her breast and giving her doxorubicin, a chemotherapy drug, doctors confirmed she was cancer-free. The treatment had worked — but not before it left her with a different life-threatening condition.

The symptoms started while she was still undergoing chemo. "When I'd walk into work, I'd breathe real hard and I'd have to stop walking. In the cafeteria, over lunch, I'd have to lay my head down," says Glorioso, now 67, who continued working for Ford Motor Company seven days a week throughout her treatment.

Advertisement - Continue Reading Below

Over the next few years, she gained lots of weight in fluids, ballooning from a size 2 to a size 11, and her fatigue worsened. Finally, at a follow-up appointment with her doctor, she found out she had congestive heart failure.

Doctors couldn't prove that her chemo was the cause, but it's likely. A growing body of research since that time has shown a potential link between doxorubicin and heart problems.

More From American Heart Month
20 articles
dysautonomia Constant Exhaustion
Constant Exhaustion Was a Sign of Serious Illness
I Used to Be at Risk for a Heart Attack — And Now...
bill cunningham
Bill Cunningham Has Died at Age 87
Bill Cunningham
Bill Cunningham Has Had a Stroke
grapefruit pinwheel
4 Healthy Reasons to Dig Into a Grapefruit

"No doctor had mentioned to me that this drug had heart risks," Glorioso says. Her doctor gave her water pills that controlled the fluid retention and she continued seeing him once a year for heart checkups, but her condition worsened.

A Rare But Potentially Fatal Side Effect

Not all types of chemo carry a heart risk. "The major class of [chemo] medications that can cause cardiac side effects are the anthracyclines, which include doxorubicin," says Balaji Tamarappoo, MD, PhD, cardiologist and co-director of Cleveland Clinic's Cardio-Oncology Center. "They're mainly used to treat breast cancer, lymphoma, and sarcoma."

The reason why anthracyclines may cause cardiac side effects in certain patients isn't completely understood, though there is speculation among scientists. "One hypothesis is that these drugs somehow interfere with the mitochondria in cells. Another is that they damage the DNA within cells," Dr. Tamarappoo says.

The good news is that the cardiac side effects of anthracyclines are rare. "Chemo is amazing in that it really saves lives, and the vast majority of patients are just fine after getting it," Tamarappoo says. "But in a small number of patients, anthracyclines can have this side effect."

'I Started Crying and Couldn't Quit'

In 2009, Glorioso had surgery to insert a pacemaker and defibrillator in her chest, but her health continued to decline. By 2011, she was hospitalized again because she could barely put one foot in front of the other.

"Doctors told me that my heart was functioning at only 15 percent," Glorioso says. They also told her she'd need a heart transplant to survive.

Fortunately, just one week later, a doctor said he'd found her the perfect heart. "I started crying and couldn't quit," Glorioso says. "I don't think I could have lasted a couple more days without that heart."

She will have to take medication twice a day for the rest of her life to make sure that her body doesn't reject her new heart, but she says she feels better than ever and has big plans for the future: "I'd like to skydive, ride horses, and volunteer."

Glorioso in June 2015.

Monitoring Patients More Carefully

When Glorioso found out she had breast cancer 25 years ago, the research on anthracyclines wasn't as robust as it is now.

"In the early studies, we really did not understand the damage that these anthracylines could do to the heart. Over time, we figured that out and started being more proactive about looking at patients' cardiac function," says Brenda Bowers, MD, oncologist and breast cancer specialist at the Edina Clinic of Minnesota Oncology. "[Glorioso] got treated in an era when doctors weren't checking for heart problems. And they probably gave her more of the drug than we would use today. We used to do six cycles of it, and now we don't usually use more than four doses."

Dr. Bowers and Tamarappoo both agree that if you're a cancer patient whose oncologist is recommending anthracyclines, you should ask for an echocardiogram (a type of ultrasound) of your heart before you start receiving chemo, during chemo, immediately after chemo, and regularly in the years following chemo.

If the echocardiogram results are abnormal at any point, ask your oncologist to consult with a cardiologist. Depending on the results, a cardiologist might determine that you should be put on additional drugs, such as beta blockers, ACE inhibitors, or statins to protect your heart. Or, rather than receive an anthracycline, you might be better off trying an alternative treatment. You should also alert your doctor if you notice any heart failure symptoms, which include palpitations, chest pressure or pain when you exert yourself, heavy breathing or shortness of breath, swollen legs, and abnormal, rapid weight gain.

Read Next: